For Patients & Parents

Occasionally some people can experience feeding tube complications when adjusting to tube feeding. You

can prevent these by following the guidelines below. If you or your loved one experiences any of the following complications please contact your dietitian, clinical nurse or district nurse.

Download a summary of possible tube problems, their causes and solutions.

Blocked feeding tube

To prevent a blocked feeding tube, be sure to flush the tube before and after feeding or administering medications. You should use either sterile or cooled boiled water with a ENFit syringe. Your dietitian should tell you how much water you need to flush your tube adequately. However, if your tube does become blocked:

  1. Flush the tube with sterile or cooled boiled water, but do not use excessive pressure.
  2. If it remains blocked, try flushing it with lukewarm water.
  3. If it is still blocked, try flushing it with sparkling water
  4. If the tube remains blocked, gently squeeze the tube between the fingers along the length of the tube.

If none of these suggestions work please contact the hospital as your tube may need replacing. You should never force too much pressure or liquid

through the tube as this could cause the tube to rupture.

Feeding tube falls out

If your nasogastric (NG) tube has fallen out, you’ll just need to replace if you’ve been trained how to do this. Otherwise, you’ll need to go to hospital to have the tube replaced by a healthcare professional. It’s a good idea to contact the hospital beforehand to avoid waiting a long time in Accident & Emergency.

If your PEG, button or JEJ tube is accidentally removed, put a dressing over the site and go as quickly as possible to the hospital’s Accident & Emergency to avoid the stoma closing up. A stoma can close over within 24 hours, so timeliness is important.

Take caution

Take particular caution, stop the feed immediately and seek urgent medical advice if you experience any of the following:

  • leaks of fluid around the tube
  • Pain on feeding or during medication administration
  • new bleeding